Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 28, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 9:13 PM MDT for Sheridan County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 9:13 PM MDT (03:13 UTC)
- Expired
- Jul 6, 2021, 9:43 PM MDT
- In force
- 30 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, WY
The radar
The Billings radar (KBLX), 172 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:35 PM MDT | HAIL 0.25 | 1 N Sheridan, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3032 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WUUS55 KBYZ 070313
SVRBYZ
WYC033-070415-
/O.NEW.KBYZ.SV.W.0028.210707T0313Z-210707T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
913 PM MDT Tue Jul 6 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Central Sheridan County in north central Wyoming...
* Until 1015 PM MDT.
* At 912 PM MDT, a severe thunderstorm was located near Ranchester,
or 10 miles northwest of Sheridan, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Banner, Story and Ucross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 10730 4498 10701 4456 10653 4456 10706
TIME...MOT...LOC 0312Z 327DEG 18KT 4487 10714
HAIL...1.00IN
WIND...60MPH
$$
Lester1 follow-up statement
853
WWUS55 KBYZ 070343
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
943 PM MDT Tue Jul 6 2021
WYC033-070352-
/O.CAN.KBYZ.SV.W.0028.000000T0000Z-210707T0415Z/
Sheridan WY-
943 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened, and no longer
poses an immediate threat to life or property. Therefore, the
warning has been cancelled.
LAT...LON 4488 10730 4498 10701 4456 10653 4456 10706
TIME...MOT...LOC 0341Z 327DEG 18KT 4474 10702
$$
LesterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:50 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 6, 8:50 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
850 PM MDT Tue Jul 6 2021
.UPDATE...
Have cancelled Yellowstone, Musselshell and Treasure Counties from
the Severe Thunderstorm Watch. The risk remains for the rest of
the watch area. A couple strong to severe storms currently exist
near Lame Deer and Decker, and another is approaching northern
Rosebud County. All storms are moving from the NNW to SSE,
consistent with the expectation for right-moving supercells. JKL
&&
.DISCUSSION...
Today through Wednesday night...
Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.
Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers
Thursday through Tuesday...
Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.
Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.
Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.
High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
21/U 41/U 34/T 10/U 00/U 11/U 11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
22/T 32/T 33/T 10/U 00/U 11/U 11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
21/U 31/U 34/T 21/U 00/U 11/U 11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
31/U 41/U 35/T 31/U 00/U 11/U 11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
31/U 31/U 35/T 32/T 00/U 01/U 11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
41/U 42/T 35/T 52/T 00/U 01/U 21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
31/U 31/U 24/T 21/U 00/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 339 in effect until 11 PM MDT this
evening FOR ZONES 31-32-36-57-58-138-139-169-171.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Jul 6, 6:40 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 13 WSW HYSHAM 46.19N 107.44W
07/06/2021 E1.75 INCH TREASURE MT TRAINED SPOTTER
&&
JKLSpecial weather statement, Jul 6, 7:42 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Billings MT
742 PM MDT Tue Jul 6 2021
MTZ138-WYZ199-070230-
Southern Big Horn MT-Sheridan Foothills WY-
742 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY...
At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodge Grass, or 31 miles south of Hardin, moving southeast at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Ranchester, Lodge Grass, Wyola, Tongue River Reservoir, Rosebud
Battlefield Park and Parkman.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.
LAT...LON 4528 10757 4541 10740 4519 10677 4518 10676
4513 10661 4482 10715
TIME...MOT...LOC 0141Z 312DEG 34KT 4530 10741
CarrothersLocal storm report, Jul 6, 7:45 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
745 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 9 SSE HORN MT 46.04N 107.34W
07/06/2021 E1.75 INCH TREASURE MT TRAINED SPOTTER
WINDOWS BROKEN
0725 PM HAIL 25 SSE HYSHAM 45.93N 107.05W
07/06/2021 E1.00 INCH TREASURE MT PUBLIC
0735 PM HAIL 23 ENE HARDIN 45.84N 107.16W
07/06/2021 E1.00 INCH BIG HORN MT TRAINED SPOTTER
&&
JKLSpecial weather statement, Jul 6, 8:38 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Billings MT
838 PM MDT Tue Jul 6 2021
MTZ138-WYZ198-199-070330-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
838 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ranchester, or 20 miles northwest of Sheridan,
moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Parkman, Banner and Story.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central Montana.
LAT...LON 4501 10739 4513 10718 4473 10663 4456 10691
4456 10700
TIME...MOT...LOC 0238Z 326DEG 24KT 4500 10724
CarrothersLocal storm report, Jul 6, 9:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 10 ESE BUSBY 45.53N 106.77W
07/06/2021 E1.00 INCH BIG HORN MT TRAINED SPOTTER
0900 PM HAIL 17 SSE BIRNEY 45.19N 106.36W
07/06/2021 E1.00 INCH ROSEBUD MT TRAINED SPOTTER
&&
VERTZLocal storm report, Jul 6, 9:12 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
912 PM MDT TUE JUL 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL RANCHESTER 44.91N 107.17W
07/06/2021 E0.75 INCH SHERIDAN WY TRAINED SPOTTER
0907 PM HAIL RANCHESTER 44.91N 107.16W
07/06/2021 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
LOTS OF PEA-SIZE. SOME QUARTER-SIZE SCATTERED THROUGHOUT.
&&
VERTZThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:42 PM MDT | Special Weather Statement | BYZ | Sheridan | 48 min |
| Jul 6, 8:38 PM MDT | Special Weather Statement | BYZ | Sheridan | 52 min |
| Jul 6, 9:22 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.